Massachusetts, 2010

Strong Wind in Massachusetts, November 17, 2010

November 17, 2010 · NWS BOX · 4 events in 4 counties and zones

A cold front moved through Southern New England bringing strong winds, resulting in downed trees and wires.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A cold front moved through Southern New England bringing strong winds, resulting in downed trees and wires.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Nov 17, 9:43 PM EST, 3 minutes earlier.

Area forecast discussion, Nov 17, 9:43 PM EST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
943 PM EST WED NOV 17 2010

.SYNOPSIS...
LOW PRESSURE OVER QUEBEC WILL BRING GUSTY WEST WINDS TO THE
AREA TONIGHT. A COLD FRONT WILL CROSS THE AREA THURSDAY NIGHT.
DRY WEATHER WITH AT OR BELOW NORMAL TEMPERATURES WILL FOLLOW
THROUGH THE WEEKEND. A WARM FRONT MONDAY NIGHT AND A COLD FRONT
LATE TUESDAY MAY BRING THE NEXT CHANCE OF SHOWERS.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
LOW PRESSURE IN THE SAINT LAWRENCE RIVER VALLEY THIS EVENING
CONTINUES TO MOVE FARTHER AWAY FROM SOUTHERN NEW ENGLAND. THIS LOW
SHOULD REACH LABRADOR ON THURSDAY. MOST LEFTOVER SHOWERS ARE
FOUND ACROSS NORTHERN NEW YORK...BUT A COUPLE SPRINKLES HAVE SHOWN
UP ACROSS THE HILLS OF CENTRAL MASSACHUSETTS.

A 130 KNOT JET PASSING SOUTH OF NEW ENGLAND TONIGHT HAS LEFT OUR
REGION IN THE LEFT EXIT REGION OF THIS JET MAX. THIS IS PROVIDING
THE SYNOPTIC LIFT WE NEED...BUT WIDESPREAD MOISTURE IS LACKING.
DEW POINTS REMAIN IN THE 30S...AND WITH THE CORE OF THIS JET
MOVING AWAY FROM SOUTHERN NEW ENGLAND OVER THE NEXT FEW HOURS...DO
NOT SEE A LARGE RISK FOR MEASURABLE SHOWERS LINGERING FOR MUCH
LONGER OVERNIGHT.

A TIGHT PRESSURE GRADIENT LINGERS THROUGH MIDNIGHT...AND THEN
LESSENS OVERNIGHT. 18/00Z NAM STILL HAS BOUNDARY LAYER WINDS OF
30 TO 50 KT OVERNIGHT...AND THERE HAVE BEEN ISOLATED REPORTS OF
45-55 MPH GUSTS ALREADY. WILL KEEP THE WIND ADVISORY UNCHANGED.
WINDS SHOULD DIMINISH OVERNIGHT ESPECIALLY ACROSS THE INTERIOR.

ONLY MADE MINOR TWEAKS TO TEMPERATURES AND DEW POINTS BASED ON
LATEST OBSERVATIONS.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
THURSDAY...DRY NORTHWEST FLOW WILL PREVAIL WITH AFTERNOON HIGHS
AROUND OR SLIGHTLY ABOVE NORMAL. AN UPPER LEVEL TROUGH WILL
APPROACH FROM THE WEST DURING THE AFTERNOON SPREADING SOME
INCREASING HIGH CLOUDS.

THURSDAY NIGHT...THE UPPER LEVEL TROUGH WILL CROSS THE AREA WITH
SOME PATCHY CLOUD COVER. MOISTURE APPEARS LACKING ACROSS THE AREA
WITH WEST TO NORTHWEST FLOW PREVAILING. SO CONTINUED A DRY
FORECAST EXCEPT ALONG THE SOUTH COASTAL WATERS WHERE SOME OCEAN
EFFECT SHOWERS ARE POSSIBLE.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
GENERAL AGREEMENT ON THE OPERATIONAL MODELS IN BUILDING UPPER
HIGH PRESSURE OVER THE SOUTHERN USA WITH AN EXTENSION UP ALONG THE
EAST COAST. ALSO AGREEMENT ON SHIFTING THE RIDGELINE EAST OF NEW
ENGLAND TUESDAY BRINGING MILDER AIR INTO THE REGION. THE 12Z ECMWF
AND GFS ALSO AGREE ON SWINGING A COLD FRONT THROUGH THE NORTHEAST
USA LATER TUESDAY OR TUESDAY NIGHT. DIFFERENCES NEXT
WEDNESDAY...THE GFS DEVELOPS A TRAILING WAVE ON THE COLD FRONT
WHILE THE ECMWF BRINGS HIGH PRESSURE INTO THE NORTHEAST.

FRIDAY...
HIGH PRESSURE OVER THE REGION WILL MEAN DRY WEATHER. 925 MB TEMPS
WILL BE EQUIVALENT TO -8 TO -10C FROM 850 MB...SO MAX TEMPS
SHOULD BE IN THE LOWER 40S AND POSSIBLY UPPER 30S IN THE HILLS.
FRIDAY NIGHT DEW POINTS IN THE 20S...AND WINDS WHILE TURNING
SOUTHWEST WILL BE LIGHT IN THE INTERIOR. SO MIN TEMPS SHOULD BE IN
THE 20S. DAYTIME WINDS OVER LAND SHOW WILL BE LIGHT WITH MIXABLE
WINDS ALOFT ONLY AROUND 15 KNOTS...NOT A LOT OF GUSTINESS.

SATURDAY...
HIGH PRESSURE MOVES OFFSHORE. A COLD FRONT APPROACHES...BUT WITH
LIMITED AVAILABLE MOISTURE. WE WILL FORECAST SOME INCREASE IN
AFTERNOON CLOUDS WITH THE FRONT BUT NO POPS. TEMPS WARM A LITTLE
WITH 850 MB EQUIVALENT TEMPS AROUND -3C TO -5C. SO MAX TEMPS
SHOULD REACH THE LOWER 50S...UPPER 40S IN THE HILLS. SUCH TEMPS
WILL PROMOTE GUSTINESS ESPECIALLY IN THE AFTERNOON. THE ECMWF
SHOWS 25 TO 30 KNOTS MIXABLE TO THE SURFACE WHILE THE MORE
AGGRESSIVE NAM SHOWS 30 TO 40 KNOTS. WE WILL BRING GUSTS TO 30
KNOTS FOR A TIME IN THE AFTERNOON.

SUNDAY...
HIGH PRESSURE FROM CANADA BUILDS WITH COOLER AIR. EQUIVALENT 850
TEMPS ARE BACK DOWN TO AROUND -10C...SO MAX TEMPS SHOULD BE IN THE
UPPER 30S AND LOWER 40S.  BRRR.  BUT WINDS WILL BE LIGHTER.

MONDAY...
HIGH PRESSURE MOVES OFFSHORE WITH THE SURFACE FLOW BECOMING
SOUTH. WARMER AIR ALOFT RIDING OVER THE SURFACE LAYER WILL MEAN
CLOUDS MONDAY. THE BEST LIFT SHOULD FOCUS IN NORTHERN NEW ENGLAND
SO LOW POPS IN SOUTHERN NEW ENGLAND...CHANCE NORTH OF THE PIKE AND
SLIGHT CHANCE TO THE SOUTH.

TUESDAY...
LOW PRESSURE MOVING OUT OF THE PLAINS PASSES THROUGH EASTERN
CANADA TUESDAY. THIS WILL BRING MUCH WARMER TEMPS ALOFT TO OUR
AREA...LOW LEVEL TEMPS EQUIVALENT TO 3-5C AT 850 MB. WE WOULD
NORMALLY FORECAST 60S WITH SUCH TEMPS ALOFT...BUT CLOUDS MAY LIMIT
THE AMOUNT OF HEATING. WE WILL IN ANY CASE FORECAST WARMER TEMPS
THAN MOS FOR TUESDAY. THE LOW SWINGS A COLD FRONT ACROSS LATE
TUESDAY OR TUESDAY NIGHT...LOW-END CHANCE POPS WITH THIS FRONT.

WEDNESDAY...
LOW CONFIDENCE FORECAST FOR DAY 7...BIG SURPRISE...WITH DIFFERING
OUTCOMES ON THE ECMWF AND GFS. WE LEANED TOWARD THE DRIER ECMWF
SOLUTION BUT MAINTAIN A PERIOD OF CLOUDS DURING THE DAY. EVERYONE
IS URGED TO TAKE THIS PART OF THE FORECAST WITH A HUGE GRAIN OF
THANKSGIVING SALT.

&&

.AVIATION /03Z THURSDAY THROUGH MONDAY/...
TONIGHT...VFR. AIRPORT WEATHER WARNINGS POSTED FOR BOS/PVD
SCATTERED GUSTS UP TO 50 MPH. MECHANICAL TURBULENCE EXPECTED
ACROSS SOME OF LOW LYING AREAS AS W BOUNDARY LAYER WINDS INCREASE
TO AROUND 50 KT.

THURSDAY...VFR. WNW WINDS GUSTING UP TO 30 KT IN THE MORNING.

THURSDAY NIGHT...VFR. LOW PROBABILITY MVFR CEILINGS AFT 06Z EXTREME
S COAST.

KBOS TERMINAL...VFR...HIGH CONFIDENCE IN TAF. WSW 35 TO 40 KT
GUSTS DIMINISHING AFTER MIDNIGHT.

THURSDAY...HIGH CONFIDENCE IN MAINLY VFR WITH WNW 25 TO 30 KNOT
GUSTS.  LOW PROBABILITY OF BRIEF PERIOD OF MARGINAL MVFR CEILINGS
DURING THE AFTERNOON AND EVENING.

OUTLOOK...FRIDAY THROUGH MONDAY

VFR. MEDIUM TO HIGH CONFIDENCE. SATURDAY WILL HAVE GUSTY
SOUTHWEST WINDS TO 30 KNOTS BECOMING NORTHWEST BY SATURDAY NIGHT.

&&

.MARINE...
TONIGHT...GALE WARNINGS CONTINUE ACROSS ALL OF THE COASTAL WATERS
WITH W WINDS AVERAGING 35 TO 45 KT. SEAS BUILDING TO 7 TO 12 FT
ACROSS THE OUTER COASTAL WATERS.

THURSDAY...LEFTOVER GALES WITH GUSTS UP TO 35 KT UNTIL 15Z IN THE
MORNING E WATERS. OTHERWISE GALES IMPROVING TO SCA CONDITIONS WITH
GUSTS DROPPING TO AROUND 25 TO 30 KT IN THE AFTERNOON. SEAS SUBSIDING.

THURSDAY NIGHT...NW WINDS GUSTING TO 25 KT. HAZARDOUS 4 TO 6 FOOT SEAS.

OUTLOOK...FRIDAY THROUGH MONDAY...

FRIDAY...DIMINISHING WIND AND SEAS AS HIGH PRESSURE MOVES OVERHEAD.

SATURDAY...SOUTH TO SOUTHWEST WINDS INCREASE TO 30 KNOTS WITH
POTENTIAL FOR AN INCREASE TO 35 KNOTS. AT A MINIMUM...SMALL CRAFT
ADVISORIES WILL BE NEEDED. GALE WARNINGS WILL BE POSSIBLE
ESPECIALLY ON THE OUTER WATERS.

SUNDAY...DIMINISHING WIND AND SEAS...BUT SMALL CRAFTS MAY STILL BE
NEEDED FOR A PART OF THE DAY.

MONDAY...INCREASING SOUTH WINDS ESPECIALLY IN THE AFTERNOON. SMALL
CRAFTS MAY BE NEEDED MONDAY AFTERNOON AND NIGHT.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...WIND ADVISORY UNTIL 5 AM EST THURSDAY FOR CTZ002>004.
MA...WIND ADVISORY UNTIL 5 AM EST THURSDAY FOR MAZ002>024-026.
NH...WIND ADVISORY UNTIL 5 AM EST THURSDAY FOR NHZ011-012-015.
RI...WIND ADVISORY UNTIL 5 AM EST THURSDAY FOR RIZ001>008.
MARINE...GALE WARNING UNTIL 10 AM EST THURSDAY FOR ANZ231-232-250-251-
     254>256.
     GALE WARNING UNTIL 6 AM EST THURSDAY FOR ANZ230-233>237.

&&

SYNOPSIS...STRAUSS/WTB
NEAR TERM...BELK
SHORT TERM...STRAUSS
LONG TERM...WTB
AVIATION...BELK/STRAUSS/WTB
MARINE...BELK/STRAUSS/WTB
Hazardous weather outlook, Nov 17, 4:23 PM EST, 5 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
423 PM EST WED NOV 17 2010

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-182130-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
423 PM EST WED NOV 17 2010

...WIND ADVISORY IN EFFECT UNTIL 5 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ231-232-250-251-254>256-182130-
CAPE COD BAY-NANTUCKET SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
423 PM EST WED NOV 17 2010

...GALE WARNING IN EFFECT UNTIL 10 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230-233>237-182130-
BOSTON HARBOR-VINEYARD SOUND-BUZZARDS BAY-RHODE ISLAND SOUND-
NARRAGANSETT BAY-BLOCK ISLAND SOUND-
423 PM EST WED NOV 17 2010

...GALE WARNING IN EFFECT UNTIL 6 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS MEDIUM TO HIGH CONFIDENCE OF A PERIOD OF GALE FORCE WIND
GUSTS SOMETIME SATURDAY INTO SATURDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 strong wind. Local standard time, as filed.

Strong Wind, Northern Worcester

When
November 17, 9:46 PM EST
Where
Northern Worcester forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

A tree and wires were downed on Willis Road in Gardner, resulting in that road's closure.

Strong Wind, Eastern Essex

When
November 17, 9:51 PM EST to 10:25 PM EST
Where
Eastern Essex forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
42.639, -70.868 (the zone’s center; the record gives no point)

A large branch was downed on Elliott Street in Beverly. The Automated Surface Observing System at Beverly Municipal Airport (KBVY) recorded sustained wind speeds of 31 mph and gusts to 46 mph.

Strong Wind, Western Hampshire

When
November 17, 10:16 PM EST
Where
Western Hampshire forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.340, -72.664 (the zone’s center; the record gives no point)

A tree and wires were downed on West Hill Road in Plainfield.

Strong Wind, Southeast Middlesex

When
November 17, 10:59 PM EST
Where
Southeast Middlesex forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

A tree was downed on wires in Watertown.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2010Every state in 2010This day in weather historyWarnings in Massachusetts, November 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 268469, 268466, 268471, 268473.